Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 188, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 25, 2012, 8:26 PM CDT for Neosho County, Kansas. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 25, 2012, 8:26 PM CDT (01:26 UTC)
- Expired
- Sep 25, 2012, 9:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Neosho County, KS
The radar
The Tulsa radar (KINX), 150 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 25, 8:33 PM CDT | TSTM WND GST 50 | 3 Sw Erie, KS | |
| Sep 25, 8:53 PM CDT | TSTM WND GST 40 | Galesburg, KS | ALSO NICKEL HAIL NORTH OF TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 25, 5:46 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 916 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 2239 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
029
WUUS53 KICT 260126
SVRICT
KSC133-260200-
/O.NEW.KICT.SV.W.0188.120926T0126Z-120926T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
826 PM CDT TUE SEP 25 2012
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NEOSHO COUNTY IN SOUTHEAST KANSAS...
* UNTIL 900 PM CDT
* AT 823 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF THAYER...AND MOVING EAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. TREE
BRANCHES UP TO THREE INCHES IN DIAMETER BROKEN. POSSIBLE
MINOR DAMAGE TO SHINGLE ROOFS AND METAL OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
GALESBURG...ERIE...ST. PAUL AND SOUTH MOUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS REPLACES THE PREVIOUS WARNING FOR NEOSHO COUNTY.
&&
LAT...LON 3738 9552 3762 9552 3764 9508 3763 9508
3739 9508
TIME...MOT...LOC 0125Z 267DEG 20KT 3755 9540
HAIL...1.00IN
WIND...70 MPH
$$
DARMOFAL3 follow-up statements
972
WWUS53 KICT 260142
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
842 PM CDT TUE SEP 25 2012
KSC133-260200-
/O.CON.KICT.SV.W.0188.000000T0000Z-120926T0200Z/
NEOSHO KS-
842 PM CDT TUE SEP 25 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NEOSHO COUNTY
UNTIL 900 PM CDT...
AT 838 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ERIE TO JUST NORTHWEST OF THAYER...AND MOVING EAST AT
25 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
THAYER...ERIE...GALESBURG...ST. PAUL AND SOUTH MOUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3738 9552 3762 9552 3764 9508 3763 9508
3739 9508
TIME...MOT...LOC 0141Z 267DEG 20KT 3760 9528 3754 9551
HAIL...0.88IN
WIND...60 MPH
$$
DARMOFAL780
WWUS53 KICT 260152
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
852 PM CDT TUE SEP 25 2012
KSC133-260200-
/O.CON.KICT.SV.W.0188.000000T0000Z-120926T0200Z/
NEOSHO KS-
852 PM CDT TUE SEP 25 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NEOSHO COUNTY
UNTIL 900 PM CDT...
AT 849 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
GALESBURG...AND MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
ERIE...ST. PAUL AND SOUTH MOUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3738 9552 3762 9552 3764 9508 3763 9508
3739 9508
TIME...MOT...LOC 0152Z 277DEG 30KT 3753 9529
HAIL...0.88IN
WIND...60 MPH
$$
DARMOFAL751
WWUS53 KICT 260200
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
900 PM CDT TUE SEP 25 2012
KSC133-260210-
/O.EXP.KICT.SV.W.0188.000000T0000Z-120926T0200Z/
NEOSHO KS-
900 PM CDT TUE SEP 25 2012
...THE SEVERE THUNDERSTORM WARNING FOR NEOSHO COUNTY HAS EXPIRED...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED ACROSS THE
WARNED AREA. HOWEVER GUSTY WINDS TO 40 MPH AND SMALL HAIL WILL
REMAIN POSSIBLE THROUGH 915 PM.
LAT...LON 3738 9552 3762 9552 3764 9508 3763 9508
3739 9508
TIME...MOT...LOC 0200Z 267DEG 20KT 3761 9515 3755 9538
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 6:52 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Sep 25, 6:52 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 652 PM CDT TUE SEP 25 2012 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THE MAIN AVIATION FORECAST CONCERN IS THE ONGOING AND CONTINUED DEVELOPMENT OF THUNDERSTORMS THROUGH THE FORECAST. SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG THE STATIONARY FRONT THIS AFTERNOON/EVENING AND ARE EXPECTED TO CONTINUE TO IMPACT SOUTHEAST KANSAS INTO THE OVERNIGHT HOURS. MORE STORM DEVELOPMENT IS EXPECTED AS THE LOW LEVEL JET INCREASES AFTER SUNSET. COVERAGE WILL INCREASE AND IMPACT ALL TERMINALS THROUGH THE NIGHT...EXPANDING FROM SOUTH TO NORTH AND WEST TO EAST. TIMING AT KRSL IS MORE DIFFICULT AND HAVE LEFT IT OUT FOR NOW. SOME MVFR CEILINGS/VISIBILITIES COULD BE POSSIBLE WITH THE STRONGEST STORMS...OTHERWISE VFR IS EXPECTED. BILLINGS && .PREV DISCUSSION... /ISSUED 210 PM CDT TUE SEP 25 2012/ DISCUSSION... A STATIONARY FRONT WAS LOCATED ALONG A LINE FROM NEAR WICHITA TO EMPORIA BISECTING THE FORECAST AREA EARLY THIS AFTERNOON. THIS FRONT MAY BECOME A FOCUS FOR DEEP MOIST CONVECTION LATE THIS AFTERNOON AND EVENING WITH BETTER CHANCES EXPECTED AFTER 03-04Z ALONG/NORTH OF THE FRONT WHEN A STRONG LLJ NOSES INTO THE CENTRAL PLAINS. MUCAPE AROUND 1500 J/KG AND BULK SHEAR AROUND 25+ KNOTS MAY SUPPORT A FEW STRONG/SEVERE STORM CLUSTERS BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. PWATS ARE PROGGED TO INCREASE TO 1.3-1.6 INCHES OR 150-160 PERCENT OF NORMAL THROUGH WED SUPPORTING THE POTENTIAL FOR HEAVY RAIN. THE BEST CHANCE FOR MORE WIDESPREAD HEAVY RAIN SHOULD BE ALONG/NORTH OF THE OKLAHOMA STATE LINE AND ACROSS SOUTHEAST KANSAS ALONG AND EAST OF THE TURNPIKE WHERE 1-2+ INCHES WILL BE POSSIBLE THROUGH WED MORNING. WEDNESDAY-FRIDAY...MAINTAINED MID POPS/SEASONABLY COOL TEMPERATURES THROUGH MUCH OF THE PERIOD AS THE MEAN TROUGH OVER THE CENTRAL GREAT BASIN AREA IS PROGGED TO TRANSLATE SLOWLY EASTWARD TOWARD THE CENTRAL PLAINS THROUGH THE END OF THE WORK WEEK. THIS WAS HANDLED WELL IN THE PREVIOUS FORECAST WITH ONLY MINOR ADJUSTMENTS MADE AT THIS TIME. TIMING UNCERTAINTY REMAINS WITH SEVERAL ROUNDS OF PRECIPITATION ANTICIPATED THROUGH THE PERIOD. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AS THE INSTABILITY AXIS IS PROGGED TO SLIP SOUTH OF THE AREA. SATURDAY-TUESDAY...TRENDED POPS DOWN ON SATURDAY AS ANOTHER MID/UPPER TROUGH DIGS OVER THE GREAT LAKES AREA HELPING TO DRIVE THE REMNANT FRONT FURTHER SOUTH OVER THE SOUTHERN PLAINS LIMITING POPS ACROSS THE AREA. BOTH THE GFS/ECMWF INDICATE A SHORTWAVE TROUGH DIGGING SOUTH ACROSS THE CENTRAL PLAINS ON SUNDAY WHICH MAY BRING A SLIGHT CHANCE FOR AFTERNOON SHOWERS BUT MAINTAINED A DRY FORECAST WITH MINIMAL MOISTURE RETURN/PROGRESSIVE NATURE OF MID/UPPER TROUGH. A MID/UPPER RIDGE IS EXPECTED TO RETURN TO THE AREA AS WE MOVE INTO THE BEGINNING OF THE WEEK. THIS SHOULD RESULT IN DRY WEATHER CONDITIONS MON-TUE WITH SEASONABLE TEMPERATURES IN THE UPPER 70S/LOW 80S RETURNING. MWM AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU FRONT IS EXPECTED TO REMAIN NEARLY STATIONARY THROUGH TONIGHT FROM SOUTHWEST/SOUTH CENTRAL KS TO NORTHERN MO. ISOLATED-WIDELY SCATTERED TS MAY DEVELOP LATE THIS PM/EVE ALONG/SOUTH OF THIS FRONT WITH MODEST CONVERGENCE/WEAKENING CAP. AN INCREASE IN STORM COVERAGE IS ANTICIPATED AFTER 03Z IN SOUTH CENTRAL/SOUTHEAST KS AS A 45-50 KT SWRLY LOW-LEVEL JET DEVELOPS WITH SOME UPPER SUPPORT ARRIVING. THUNDERSTORMS LOOK MOST LIKELY TO AFFECT CNU...ICT AND HUT SITES TONIGHT. THE FRONT MAY SAG SOUTHWARD WEDNESDAY DEPENDING ON TONIGHTS COVERAGE OF STORMS. A LIGHT NE-ERLY WIND CAN BE EXPECTED NORTH OF THE FRONT...WITH A S-SWRLY WIND SOUTH OF THE FRONT WITH SOME GUSTS THIS PM. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 64 82 64 78 / 80 30 50 50 HUTCHINSON 62 79 62 76 / 70 30 50 50 NEWTON 62 80 62 76 / 70 40 50 50 ELDORADO 63 81 63 77 / 80 40 50 50 WINFIELD-KWLD 67 84 65 80 / 80 30 60 50 RUSSELL 59 79 58 76 / 30 30 40 40 GREAT BEND 60 79 60 75 / 40 30 40 50 SALINA 61 81 61 77 / 60 30 40 40 MCPHERSON 62 80 61 76 / 70 30 50 50 COFFEYVILLE 66 86 64 80 / 80 40 60 50 CHANUTE 64 84 64 78 / 80 50 60 50 IOLA 64 83 64 77 / 80 50 60 50 PARSONS-KPPF 65 85 64 79 / 80 50 60 50 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Sep 25, 4:47 PM CDT, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 447 PM CDT TUE SEP 25 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-262200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 447 PM CDT TUE SEP 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING OVER SOUTH CENTRAL AND SOUTHEAST KANSAS. A FEW STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE. THE MAIN THREATS WILL BE HAIL OF DIME TO QUARTER SIZE...AND WIND GUSTS OF 50 TO 60 MPH. THUNDERSTORM CHANCES WILL INCREASE OVERNIGHT ACROSS THE ENTIRE AREA WITH LOCALLY HEAVY RAIN POSSIBLE ACROSS MUCH OF SOUTHERN AND SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES WILL CONTINUE FOR WEDNESDAY THROUGH FRIDAY NIGHT... WITH THE GREATEST CHANCES OCCURRING THURSDAY AND THURSDAY NIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Local storm report, Sep 25, 6:21 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
621 PM CDT TUE SEP 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM HAIL 2 N ATLANTA 37.47N 96.77W
09/25/2012 E1.25 INCH COWLEY KS EMERGENCY MNGR
HAIL SLIGHTLY LARGER THAN QUARTERS NOW A COUPLE MILES
NORTH OF ATLANTA.
&&
ARLLocal storm report, Sep 25, 6:35 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
635 PM CDT TUE SEP 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL 4 NW IOLA 37.97N 95.45W
09/25/2012 E1.00 INCH ALLEN KS TRAINED SPOTTER
&&
ARLLocal storm report, Sep 25, 6:42 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
642 PM CDT TUE SEP 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM TSTM WND GST IOLA 37.93N 95.40W
09/25/2012 M57 MPH ALLEN KS AWOS
&&
CDJLocal storm report, Sep 25, 7:36 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
736 PM CDT TUE SEP 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM TSTM WND DMG YATES CENTER 37.87N 95.74W
09/25/2012 WOODSON KS LAW ENFORCEMENT
ROOF BLOWN OFF AN OLD ARMORY BUILDING IN YATES CENTER
&&
ARLLocal storm report, Sep 25, 7:59 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
759 PM CDT TUE SEP 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM TSTM WND GST CHANUTE 37.67N 95.46W
09/25/2012 M72 MPH NEOSHO KS ASOS
&&
ARLLocal storm report, Sep 25, 8:06 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
806 PM CDT TUE SEP 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG CHANUTE 37.67N 95.46W
09/25/2012 NEOSHO KS EMERGENCY MNGR
POWER LINES AND LARGE TREE LIMBS DOWN IN CHANUTE. NO
ESTIMATE ON TREE LIMB SIZE YET
&&
ARLThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 7:09 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Wilson, Woodson | 36 min |
| Sep 25, 7:38 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 52 min |
| Sep 25, 8:20 PM CDT | Areal Flood Warning | ICT | Wilson, Woodson | 3 hr |
| Sep 25, 9:05 PM CDT | Special Weather Statement | ICT | Sedgwick | 25 min |
| Sep 25, 9:18 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 31 min |
| Sep 25, 9:59 PM CDT | Special Weather Statement | ICT | Sedgwick | 31 min |
| Sep 25, 10:17 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 28 min |
| Sep 25, 10:32 PM CDT | Special Weather Statement | ICT | Kingman | 28 min |
| Sep 25, 10:35 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 18 min |
| Sep 25, 10:45 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 29 min |
| Sep 25, 10:48 PM CDT | Areal Flood Warning | ICT | Sedgwick | 4 hr |
| Sep 25, 11:11 PM CDT | Special Weather Statement | ICT | Sedgwick | 34 min |
| Sep 25, 11:16 PM CDT | Special Weather Statement | ICT | Harvey | 29 min |
| Sep 26, 12:46 AM CDT | Areal Flood Warning | ICT | Chase | 5 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.